Alert archive / New Mexico / High Wind Warnings in 2018

High Wind Warning 31, NWS Midland/Odessa, TX

December 2, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 2, 2018, 3:02 AM MST for Eddy County, New Mexico. It took effect at Dec 2, 2018, 11:00 AM MST. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 2018, 3:02 AM MST (10:02 UTC)
In effect from
Dec 2, 2018, 11:00 AM MST
Expired
Dec 2, 2018, 12:51 PM MST
In force
111 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS74 KMAF 021002
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
402 AM CST Sun Dec 2 2018

...HIGH WINDS EXPECTED AGAIN ACROSS THE GUADALUPE MOUNTAINS THIS
AFTERNOON...

.Strong westerly winds will increase again late this morning and
continue into the afternoon across the Guadalupe Mountains. These
winds will subside around sunset this evening.

NMZ027-TXZ258-030115-
/O.UPG.KMAF.HW.A.0026.181202T1800Z-181203T0300Z/
/O.NEW.KMAF.HW.W.0031.181202T1800Z-181203T0100Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
302 AM MST Sun Dec 2 2018

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
MST THIS EVENING...

* TIMING...This afternoon.

* WINDS...Southwest to west 30 to 50 mph with gusts to 65 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows, if flying in 
  the vicinity of the Guadalupe Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

rhluchan
1 follow-up statement
437 
WWUS74 KMAF 021951
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
151 PM CST Sun Dec 2 2018

...High Wind Warning has been Cancelled...

.Winds have remained below high wind criteria thru the
morning...therefore the High Wind Warning has been cancelled.

NMZ027-TXZ258-022100-
/O.CAN.KMAF.HW.W.0031.000000T0000Z-181203T0100Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1251 PM MST Sun Dec 2 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Midland/Odessa has cancelled the
High Wind Warning. 


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 2, 2:56 AM MST, 6 minutes earlier.

Area forecast discussion, Dec 2, 2:56 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
356 AM CST Sun Dec 2 2018

.DISCUSSION...

Another mild, windy day ahead before a cold front brings much cooler
temperatures for the upcoming week. A large scale upper trough
stretches across much of the CONUS this morning. Our area has
remained near the base of this trough for the last several days
and strong westerly flow aloft will continue today. Expect gusty
westerly winds to develop again by afternoon, especially in the
higher terrain. Even though winds will be lower today in the
Guadalupe Mountains, gusts could still surpass 60 mph. Will
upgrade to a High Wind Warning one last day for these locations.
Temperatures will be similar to yesterday with highs mainly in the
60's.

We finally see an end to the wind as the upper pattern begins to
change tomorrow. A cold front will backdoor across the area early
Monday leading to much cooler conditions into midweek. The NAM is
suggesting the development of low clouds behind the front Monday,
but it is the outlier. Even if we don't see the clouds,
temperatures will still fall several degrees below normal as a
strong surface high builds in. Weak zonal flow into midweek brings
a slow warming trend, but continued dry conditions. This changes
late week as a southern stream, West Coast trough arrives. A
leading cold front will bring cooler air to the region ahead of
this system, but the air doesn't look cold enough for wintry
precipitation at this time. We will keep an eye on it and for
anyone traveling next weekend, check back in later this week.
Even colder air filters in behind this system so we could be
looking at an extended period of below normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  35  51  29 /   0   0   0   0
Carlsbad                       61  33  54  29 /   0   0   0   0
Dryden                         72  44  64  36 /   0   0   0   0
Fort Stockton                  69  40  57  35 /   0   0   0   0
Guadalupe Pass                 53  32  49  32 /   0   0   0   0
Hobbs                          62  31  52  26 /   0   0   0   0
Marfa                          64  28  58  27 /   0   0   0   0
Midland Intl Airport           66  37  53  31 /   0   0   0   0
Odessa                         66  37  54  30 /   0   0   0   0
Wink                           67  36  57  30 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 6 PM MST this
     evening for Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 11 AM this morning to 6 PM MST this
     evening for Guadalupe Mountains.

&&

10/29
Hazardous weather outlook, Dec 1, 10:18 AM MST, 16 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
1118 AM CST Sat Dec 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1118 AM CST Sat Dec 1 2018 /1018 AM MST Sat Dec 1 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning remains in effect through this afternoon for the
Guadalupe and Davis Mountains.

Elevated fire weather conditions will develop this afternoon across
much of the area... a Fire Danger Statement is in effect.

A wind advisory for sustained west winds 25 to 35 mph is in effect
today for much of the Permian Basin and most of Lea County.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Watch is in effect Sunday afternoon for the Guadalupe
Mountains for the development of strong westerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Nearby

High Wind Warnings in New Mexico, 2018High Wind Warnings in Texas, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.